A radiologic syndrome after high dose chemotherapy and autologous bone marrow transplantation, with clinical and pathologic features of systemic candidiasis

Raja Mudad, J. Vredenburgh, E. K. Paulson, M. Ross, B. Meisenberg, A. Hussein, W. P. Peters

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background. The use of high dose chemotherapy in the treatment of solid tumors is associated with prolonged neutropenia and, consequently, in some patients, systemic candidiasis. The authors describe their experience with a clinicoradiologic syndrome developing after high dose chemotherapy was administered to patients with breast cancer. Methods. The authors evaluated the clinical and radiologic records of 12 patients in whom hepatic, splenic, or renal candidiasis developed. Results. Three patients had positive blood cultures for candida tropicalis. One of these patients and two others had fungal organisms identified with special stains of an organ aspirate. Most patients were asymptomatic, and most of them were treated successfully with antifungal agents, although untreated patients also recovered. There were no fatalities due to the candidiasis. Conclusions. A radiographic syndrome resembling hepatic, splenic, or renal candidiasis is described, which occurred after high dose chemotherapy was administered and autologous bone marrow transplantation was performed on patients with breast cancer. This syndrome has a favorable prognosis. Conclusions as to the more indolent nature of this syndrome cannot be made; however, this topic warrants further investigation.

Original languageEnglish (US)
Pages (from-to)1360-1366
Number of pages7
JournalCancer
Volume74
Issue number4
DOIs
StatePublished - 1994
Externally publishedYes

Fingerprint

Autologous Transplantation
Bone Marrow Transplantation
Drug Therapy
Candidiasis
Breast Neoplasms
Candida tropicalis
Kidney
Systemic candidiasis
Antifungal Agents
Liver
Neutropenia
Coloring Agents

Keywords

  • autologous bone marrow transplantation
  • breast cancer
  • candidiasis
  • high dose chemotherapy

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

A radiologic syndrome after high dose chemotherapy and autologous bone marrow transplantation, with clinical and pathologic features of systemic candidiasis. / Mudad, Raja; Vredenburgh, J.; Paulson, E. K.; Ross, M.; Meisenberg, B.; Hussein, A.; Peters, W. P.

In: Cancer, Vol. 74, No. 4, 1994, p. 1360-1366.

Research output: Contribution to journalArticle

Mudad, Raja ; Vredenburgh, J. ; Paulson, E. K. ; Ross, M. ; Meisenberg, B. ; Hussein, A. ; Peters, W. P. / A radiologic syndrome after high dose chemotherapy and autologous bone marrow transplantation, with clinical and pathologic features of systemic candidiasis. In: Cancer. 1994 ; Vol. 74, No. 4. pp. 1360-1366.
@article{ade3e21d061a4d0d9ebed897d7bff5e1,
title = "A radiologic syndrome after high dose chemotherapy and autologous bone marrow transplantation, with clinical and pathologic features of systemic candidiasis",
abstract = "Background. The use of high dose chemotherapy in the treatment of solid tumors is associated with prolonged neutropenia and, consequently, in some patients, systemic candidiasis. The authors describe their experience with a clinicoradiologic syndrome developing after high dose chemotherapy was administered to patients with breast cancer. Methods. The authors evaluated the clinical and radiologic records of 12 patients in whom hepatic, splenic, or renal candidiasis developed. Results. Three patients had positive blood cultures for candida tropicalis. One of these patients and two others had fungal organisms identified with special stains of an organ aspirate. Most patients were asymptomatic, and most of them were treated successfully with antifungal agents, although untreated patients also recovered. There were no fatalities due to the candidiasis. Conclusions. A radiographic syndrome resembling hepatic, splenic, or renal candidiasis is described, which occurred after high dose chemotherapy was administered and autologous bone marrow transplantation was performed on patients with breast cancer. This syndrome has a favorable prognosis. Conclusions as to the more indolent nature of this syndrome cannot be made; however, this topic warrants further investigation.",
keywords = "autologous bone marrow transplantation, breast cancer, candidiasis, high dose chemotherapy",
author = "Raja Mudad and J. Vredenburgh and Paulson, {E. K.} and M. Ross and B. Meisenberg and A. Hussein and Peters, {W. P.}",
year = "1994",
doi = "10.1002/1097-0142(19940815)74:4<1360::AID-CNCR2820740429>3.0.CO;2-T",
language = "English (US)",
volume = "74",
pages = "1360--1366",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "4",

}

TY - JOUR

T1 - A radiologic syndrome after high dose chemotherapy and autologous bone marrow transplantation, with clinical and pathologic features of systemic candidiasis

AU - Mudad, Raja

AU - Vredenburgh, J.

AU - Paulson, E. K.

AU - Ross, M.

AU - Meisenberg, B.

AU - Hussein, A.

AU - Peters, W. P.

PY - 1994

Y1 - 1994

N2 - Background. The use of high dose chemotherapy in the treatment of solid tumors is associated with prolonged neutropenia and, consequently, in some patients, systemic candidiasis. The authors describe their experience with a clinicoradiologic syndrome developing after high dose chemotherapy was administered to patients with breast cancer. Methods. The authors evaluated the clinical and radiologic records of 12 patients in whom hepatic, splenic, or renal candidiasis developed. Results. Three patients had positive blood cultures for candida tropicalis. One of these patients and two others had fungal organisms identified with special stains of an organ aspirate. Most patients were asymptomatic, and most of them were treated successfully with antifungal agents, although untreated patients also recovered. There were no fatalities due to the candidiasis. Conclusions. A radiographic syndrome resembling hepatic, splenic, or renal candidiasis is described, which occurred after high dose chemotherapy was administered and autologous bone marrow transplantation was performed on patients with breast cancer. This syndrome has a favorable prognosis. Conclusions as to the more indolent nature of this syndrome cannot be made; however, this topic warrants further investigation.

AB - Background. The use of high dose chemotherapy in the treatment of solid tumors is associated with prolonged neutropenia and, consequently, in some patients, systemic candidiasis. The authors describe their experience with a clinicoradiologic syndrome developing after high dose chemotherapy was administered to patients with breast cancer. Methods. The authors evaluated the clinical and radiologic records of 12 patients in whom hepatic, splenic, or renal candidiasis developed. Results. Three patients had positive blood cultures for candida tropicalis. One of these patients and two others had fungal organisms identified with special stains of an organ aspirate. Most patients were asymptomatic, and most of them were treated successfully with antifungal agents, although untreated patients also recovered. There were no fatalities due to the candidiasis. Conclusions. A radiographic syndrome resembling hepatic, splenic, or renal candidiasis is described, which occurred after high dose chemotherapy was administered and autologous bone marrow transplantation was performed on patients with breast cancer. This syndrome has a favorable prognosis. Conclusions as to the more indolent nature of this syndrome cannot be made; however, this topic warrants further investigation.

KW - autologous bone marrow transplantation

KW - breast cancer

KW - candidiasis

KW - high dose chemotherapy

UR - http://www.scopus.com/inward/record.url?scp=0028142113&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028142113&partnerID=8YFLogxK

U2 - 10.1002/1097-0142(19940815)74:4<1360::AID-CNCR2820740429>3.0.CO;2-T

DO - 10.1002/1097-0142(19940815)74:4<1360::AID-CNCR2820740429>3.0.CO;2-T

M3 - Article

VL - 74

SP - 1360

EP - 1366

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 4

ER -